Ohio, 2018

Hail in Ohio, August 12, 2018

August 12, 2018 · NWS PBZ · 3 events in 1 county or zone

Upper level low pressure was in place across the upper Ohio Valley on the afternoon of the 12th. A shortwave rotating around the upper low worked with existing instability to produce scattered thunderstorms in Ohio, with one storm in Muskingum County becoming strong enough to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper level low pressure was in place across the upper Ohio Valley on the afternoon of the 12th. A shortwave rotating around the upper low worked with existing instability to produce scattered thunderstorms in Ohio, with one storm in Muskingum County becoming strong enough to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 2:28 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 2:28 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
328 PM EDT Sun Aug 12 2018

.SYNOPSIS...
Upper level low pressure will be the dominant weather feature
until late Tuesday, though with limited moisture, thunderstorm
coverage will remain scattered outside of the high terrain.
Temperatures will be near to just below normal.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Isolated showers and a thunderstorm or two will be possible
through the evening in Ohio and in the terrain of WV/PA/MD where
some modest moisture resides with the help of the lake and the
residual boundary respectively. Between these two areas, the
lack of moisture at the center of the upper low will keep
conditions dry and comfortable, with some BL mixing bringing
dewpoints down into the mid 50's.

Any isolated showers/storms will dissipate with the loss of
heating tonight. Temperatures overnight should be close to
seasonal averages, with some fog possible in the valleys.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Upper low will remain in place Monday, before lifting toward new
England Tuesday. The bulk of the showers and storms will remain
diurnally driven, with some increase in PoPs anticipated as
modest moisture returns to the entire region. Shortwave rotating
around the departing trough will support the continuation of
showers Monday night through Tuesday morning with northwest flow
likely to keep scattered showers and storms through the rest of
the day on Tuesday. Temperatures will remain near or slightly
below seasonal averages with the upper troughs influence through
Tuesday. Then, brief upper ridging will keep conditions dry and
seasonably warm on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The return of SW flow will lend to increasing shower and
thunderstorm chances once again for the latter half of the week,
with the deterministic guidance swinging a cold front through
the Ohio Valley by late Friday/Saturday. Some timing differences
need to be resolved at this juncture, so a blend of guidance,
with some emphasis on climo was used considering the run to run
inconsistencies.

Temperatures will stay near seasonal averages, if not slightly
above until the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Dry NE low level flow and weak sfc ridging will keep the area
largely dry. A stray shower later in the afternoon can't be completely
ruled out...but a coverage looks to be too low to include at
any TAF site. Forecast soundings again show potential for pre
dawn fog development.

OUTLOOK...
An ocnl restriction potential continues through Tue under the
upper low, with aftn/eve convection and overnight fog where
precip occurs. Restriction potential returns Thu with low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 12, 2:33 AM EST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
333 AM EDT Sun Aug 12 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-130745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
333 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:06 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT SUN AUG 12 2018

OHZ039-122130-
Tuscarawas-
506 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST
CENTRAL TUSCARAWAS COUNTY...

At 505 PM EDT, a strong thunderstorm was located over Farmerstown, or
11 miles west of Dover, moving south at 20 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Sugarcreek...                     Baltic...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4045 8171 4045 8167 4049 8167 4050 8164
      4037 8160 4037 8171
TIME...MOT...LOC 2105Z 355DEG 17KT 4046 8167

Bookbinder
Special weather statement, Aug 12, 4:22 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
522 PM EDT SUN AUG 12 2018

OHZ039-122145-
Tuscarawas-
522 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST
CENTRAL TUSCARAWAS COUNTY...

At 520 PM EDT, a strong thunderstorm was located about 5 miles
southeast of Sugarcreek, or 10 miles southwest of New Philadelphia,
moving south at 10 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Rural portions of western Tuscarawas County, west of Stone Creek.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4045 8164 4045 8157 4036 8155 4037 8166
TIME...MOT...LOC 2120Z 359DEG 5KT 4042 8161

Bookbinder
Special weather statement, Aug 12, 5:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
635 PM EDT SUN AUG 12 2018

OHZ057-122300-
Muskingum-
635 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
SOUTHERN MUSKINGUM COUNTY...

At 634 PM EDT, a strong thunderstorm was located just west of New
Concord, or 11 miles west of Cambridge, moving south at 10 mph. A
second strong storm was located 8 miles south of Zanesville. This
storm was also moving south at 10 mph.

Hail up to the size of nickels is possible with both of storm.

Locations impacted include...
New Concord...
Pleasant Grove...
Norwich...
Bridgeville...
Cannelville...

This includes Interstate 70 in Ohio between mile markers 158 and 169.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4002 8185 4002 8175 3990 8173 3991 8193
      3977 8200 3977 8208 3982 8208 3982 8215
TIME...MOT...LOC 2234Z 007DEG 5KT 3998 8179

Bookbinder

The radar

The Pittsburgh radar (KPBZ), 147 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Muskingum

When
August 12, 5:40 PM EST
Where
Muskingum County, 0.69 mi N of Norwich
Measured
0.88 in hail
Reported by
Public
Coordinates
39.990, -81.800

Citizens of Muskingum County reported hail.

Hail, Muskingum

When
August 12, 5:45 PM EST
Where
Muskingum County, Norwich
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -81.800

Citizens of Muskingum County reported hail.

Hail, Muskingum

When
August 12, 5:49 PM EST
Where
Muskingum County, 0.87 mi SE of Norwich
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -81.790

Citizens of Muskingum County reported hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779958, 779960, 779961.